Article Text

Download PDFPDF

Naloxone in opioid poisoning: walking the tightrope
  1. S F J Clarke1,
  2. P I Dargan2,
  3. A L Jones3
  1. 1Acting Consultant in Emergency Medicine, South Manchester University Hospital Trust, Manchester, UK
  2. 2Consultant Physician and Clinical Toxicologist
  3. 3Consultant Physician and Clinical Toxicologist, Honorary Senior Lecturer in Clinical Pharmacology, National Poisons Information Service (London), Guy’s and St Thomas’ NHS Trust, London, UK
  1. Correspondence to:
 Simon F J Clarke
 Acting Consultant in Emergency Medicine, South Manchester University Hospital Trust, Manchester, UK; sfjclarkedoctors.org.uk

Abstract

Acute opioid intoxication and overdose are common causes of presentation to emergency departments. Although naloxone, a pure opioid antagonist, has been available for many years, there is still confusion over the appropriate dose and route of administration. This article looks at the reasons for this uncertainty and undertakes a literature review from which a treatment algorithm is presented.

  • AWS, acute withdrawal symptoms
  • naloxone
  • opioid
  • overdose
  • poisoning
View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none declared

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.